Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
127 Doctors are Online

80 year old with anemia. On iron pills. What could be causing this?

80 year old male went to primary in Dec because a Dr. friend said he looked anemic, Hgb=11.0, Hct=32.5 in December, primary started him on 1 iron pill a day, same results in January, increased him to 2 pills a day, today Hgb=10.3, Hct=30.0, primary today increased iron pills from 2 to 3 per day and says she does know why levels are low
Asked On : Tue, 26 Feb 2013
Answers:  1 Views:  65
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics
Critical Care Specialist 's  Response
Hi thanks for your question.
In 80 year old some amount of anaemia is expected but you have to first rule out any pathological cause of aneamia that is bleeding some where from gastro intestinal tract or occult malignancy malignancy some wher in body .If any pathological cause of anaemia is ruled out then some amount of anaemia could be due to poor absorption of iron contained in food from intestine due to decreased blood supply which is normal process with age.Second reason coud be decreased erytropoitin production from kidney (due to decreased blood supply) which stimulates the bone marrow to produce red blood cell (RBC) containing haemoglobin.Third and final physilogical cause could be decreased RBC production by bone marrow.again due to decrease blood supply to bone marrow.If iron is not absorbed from ,increasing its dose will not improve haemoglobin.
I would suggest you to get your friend examined by internal medicine specialist who may be able to evualvate your friend for cause of anaemia and treat him accordingly
Hope this answers your question.
Answered: Tue, 26 Feb 2013
I find this answer helpful

1 Doctor agrees with this answer

Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor